WEDNESDAY, July 19, 2017 (HealthDay News) — In a report published online July 16 in the Journal of Clinical Pharmacy and Therapeutics, a case of survival after acute liver failure secondary to amiodarone administration is described.
Palashkumar Jaiswal, M.B.B.S., from the John H. Stroger Jr. Hospital of Cook County in Chicago, and colleagues present a case of acute liver failure secondary to amiodarone infusion in which the patient survived.
The researchers describe a 79-year-old woman who was admitted with atrial flutter and treated with intravenous (IV) amiodarone. She developed coagulopathy, altered mental status, and derangement of liver enzymes. She was diagnosed with acute liver failure secondary to an adverse drug reaction to amiodarone, with a calculated score of 7 on the Naranjo adverse drug reaction probability scale. Amiodarone was immediately withheld, and N-acetylcysteine (NAC) initiated. Within 48 hours of withholding the drug and within 24 hours of initiating NAC, clinical improvement was seen. The patient was reported to have complete recovery on post-hospital follow-up.
“This report emphasizes the importance of monitoring liver enzymes and mental status while a patient is being administered IV amiodarone,” the authors write. “To date, she is the only patient in the existing literature who has been reported to survive acute liver failure secondary to amiodarone administration.”
Copyright © 2017 HealthDay. All rights reserved.